Alert archive / Alabama / Tornado Warnings in 2004
Tornado Warning 17, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Aug 20, 2004, 3:28 PM CDT for Jackson County, Alabama. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2004, 3:28 PM CDT (20:28 UTC)
- Expired
- Aug 20, 2004, 4:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 8 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:32 PM CDT | HAIL 1 | 1 W Skyline, AL | |
| Aug 20, 3:32 PM CDT | HAIL 1 | 1 W Skyline, AL | |
| Aug 20, 3:33 PM CDT | TORNADO | 1 W Skyline, AL | TORNADO REPORTED WRAPPED IN RAIN 10 MILES SOUTH SOUTHWEST OF HYTOP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 45 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 202028 TORHUN ALC071-202100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 328 PM CDT FRI AUG 20 2004 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... JACKSON COUNTY IN NORTHEAST ALABAMA * UNTIL 400 PM CDT * AT 323 PM CDT...THE PUBLIC REPORTED A TORNADO 10 MILES SOUTH HYTOP...MOVING NORTHEAST AT 30 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... SKYLINE. STEVENSON. BRIDGEPORT. A TORNADO HAS BEEN CONFIRMED. TAKE COVER IN A STURDY BUILDING OR GO UNDERGROUND NOW. MOBILE HOMES...VEHICLES...AND HIGHWAY OVERPASSES ARE NOT SAFE LAT...LON 3499 8622 3473 8621 3473 8571 3499 8570 $$ KULA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Aug 20, 2:35 PM CDT, 53 minutes earlier.
Area forecast discussion, Aug 20, 2:35 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 235 PM CDT FRI AUG 20 2004 .DISCUSSION... WATER VAPOR SATELLITE ANIMATION INDICATED AN UPPER LOW OVER THE SOUTHERN HUDSON BAY...WITH CORRESPONDING TROUGHING SOUTHWARD TO MID SECTION OF THE LOWER 48. THE VISIBLE VIEW INDICATED A LOWER LEVEL SW FLOW...BRINGING DEEPER GULF MOISTURE ADVECTION TO THE REGION. AS OF 19Z...A LINE OF STRONG TO SEVERE STORMS WERE APPROACHING NW ALABAMA FROM THE WEST. EARLIER THIS MORNING...CONVECTION AFFECTED NEARLY ALL OF THE COUNTY WARNING AREA. RAINFALL AMOUNTS THROUGH 12Z OR 7 AM CDT NOTED WERE UP TO 2.91 INCHES OVER SE FRANKLIN COUNTY AL...EAST OF PHIL CAMPBELL. FOR THE SHORT TERM...MORE SHOWER AND THUNDERSTORM ACTIVITY IS IN THE CARDS ACROSS THIS PORTION OF THE TENNESSEE VALLEY. A SEVERE T-STORM WATCH IS IN EFFECT UNTIL 7 PM FOR ALL OF THE COUNTY WARNING AREA. THE MAIN THREAT WILL BE DAMAGING WINDS TO 70 MPH...ALONG WITH A FEW INCIDENTS OF HAIL TO 1.5 INCHES. WITH THIS CONVECTION CONTINUING THROUGH THE EVENING...HAVE EXTENDED LIKELY POPS TO THE PRE DAWN HOURS OF SAT MORNING. WITH DRY WEATHER EXPERIENCED RECENTLY...THINK WIDESPREAD FLOODING THREATS FOR MOST OF THE AREA WILL REMAIN LOW. DESPITE THAT...CANNOT RULE OUT SOME MINOR FLOODING...ESPECIALLY THOSE AREAS THAT RECEIVED HEAVIER RAINS EARLIER TODAY. FOR SUN...A COLD FRONT IS FORECAST TO MOVE FROM THE OHIO VALLEY TO THE TENNESSEE VALLEY. A MORE SOUTHWARD POSITION SHOWN BY THE NGM/GFS AND NASA WRF MODEL ARE THE MORE PREFERRED SOLUTION. EVEN THOUGH THE BOUNDARY SHOULD REACH NEAR THE TENN RIVER...DO NOT EXPECT SIGNIFICANTLY COOLER TEMPS LIKE THE FRONT OF LAST WEEK. THE FRONT SHOULD BECOME DIFFUSE FOR MONDAY...WITH A RETURN OF SUMMER WARMTH TO START A NEW WORK WEEK. FOR THE EXTENDED...MADE FEW CHANGES. HIGH TEMPS FOR THIS PERIOD SHOULD REMAIN AT OR ABOVE NORMAL IN THE UPPER 80S NEAR 90. GFS QPF AND POPS REMAIN ABOVE 30 PERCENT FOR TUES THROUGH FRI...THUS HAVE LEFT AFTERNOON TO EARLY EVENING CONVECTION IN THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 69 83 67 85 / 60 50 20 40 SHOALS 69 83 67 86 / 60 50 20 40 CULLMAN 70 83 68 86 / 70 50 20 40 FAYETTEVILLE 68 82 66 84 / 60 50 20 40 FT PAYNE 70 83 66 84 / 70 50 20 40 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && BOYD
Hazardous weather outlook, Aug 20, 12:47 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1247 PM CDT FRI AUG 20 2004 ALZ001>010-016-TNZ076-096-097-210230- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1247 PM CDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(TODAY AND TONIGHT)... ISOLATED SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP AND BECOME MORE WIDESPREAD...FOLLOWED BY A MORE SOLID BAND OF STRONG THUNDERSTORMS SPREADING SOUTHWEST TO NORTHEAST ACROSS NORTH ALABAMA INTO SOUTHERN MIDDLE TENNESSEE. THIS BAND WILL MOVE ACROSS THE AREA FROM 2 PM TO 6 PM. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. THE THREAT OF RAIN WILL CONTINUE INTO SUNDAY AS THE FRONT IS EXPECTED TO STALL OUT ACROSS NORTH ALABAMA. THE FRONT IS EXPECTED TO DISSIPATE BY MONDAY...WITH DRY WEATHER EXPECTED TO RETURN FOR THE BEGINNING OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE. KULA
In the hours before
Special weather statement, Aug 20, 1:36 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 136 PM CDT FRI AUG 20 2004 ALZ001>003-201930- COLBERT-FRANKLIN AL-LAUDERDALE- 136 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS NORTHWEST ALABAMA... STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHWEST ALABAMA THIS AFTERNOON. STRONG WIND GUSTS TO 50 MPH...PEA SIZE HAIL AND SIGNIFICANT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE STORMS THROUGH 230 PM. LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS FROM ONE TO TWO INCHES IN A VERY SHORT PERIOD OF TIME WILL ALSO BE POSSIBLE. PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. MR
Special weather statement, Aug 20, 2:36 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 236 PM CDT FRI AUG 20 2004 ALZ005-006-202100- LIMESTONE-MADISON- 236 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS WESTERN LIMESTONE AND EASTERN MADISON COUNTIES IN NORTHERN ALABAMA... A STRONG THUNDERSTORM CURRENTLY OVER THE CAPSHAW AREA WILL CONTINUE TO MOVE TO THE NORTHEAST AT 30 MPH AND AFFECT WESTERN MADISON COUNTY THROUGH 4 PM. BRIEF HEAVY RAINFALL AROUND 1 INCH...PEA SIZE HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED IN THE HARVEST AND TONEY AREAS. ANOTHER STRONG THUNDERSTORM IN WESTERN LIMESTONE COUNTY WILL CONTINUE TO MOVE TO THE NORTHEAST AT 30 MPH. PEA SIZE HAIL...30 TO 40 MPH WINDS...AND LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS AROUND 1 INCH IN A VERY SHORT PERIOD OF TIME WILL BE POSSIBLE. LOCATIONS AFFECTED WILL INCLUDE THE ATHENS AND ELKMONT. PETERSBURG AND CHESTNUT RIDGE. PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. KTW
Special weather statement, Aug 20, 2:54 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 254 PM CDT FRI AUG 20 2004 ALZ009-TNZ097-202100- FRANKLIN TN-JACKSON- 254 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS NORTHWESTERN JACKSON AND CENTRAL FRANKLIN COUNTIES IN SOUTHERN MIDDLE TENNESSEE THROUGH 4 PM... A STRONG THUNDERSTORM CLUSTER CURRENTLY OVER NORTHWEST JACKSON COUNTY WILL CONTINUE TO MOVE TO THE NORTHEAST AT 30 MPH AND AFFECT HYTOP AND ESTILL FORK COMMUNITIES BEFORE MOVING INTO LINCOLN COUNTY AROUND 3 PM. BRIEF HEAVY RAINFALL AROUND 1 INCH...PEA SIZE HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED. ANOTHER CLUSTER OF STRONG THUNDERSTORMS IN CENTRAL FRANKLIN COUNTY CURRENTLY OVER THE WINCHESTER AND COWAN COMMUNITIES WILL CONTINUE TO MOVE TO THE NORTHEAST AT 35 MPH. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS WILL INCLUDE ESTILL SPRINGS...ALTO...AND DECHERD. PEA SIZE HAIL...30 TO 40 MPH WINDS...AND LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS AROUND 1 INCH IN A VERY SHORT PERIOD OF TIME WILL BE POSSIBLE. PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. KTW
Special weather statement, Aug 20, 3:00 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 300 PM CDT FRI AUG 20 2004 TNZ076-096-202000- LINCOLN-MOORE- 300 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS NORTHERN LINCOLN AND MOORE COUNTIES IN SOUTHERN MIDDLE TENNESSEE THROUGH 3 PM... A STRONG THUNDERSTORM WILL CONTINUE TO MOVE TO THE NORTHEAST AT 35 MPH AND AFFECT NORTHERN MOORE AND LINCOLN COUNTIES. PEAS SIZE HAIL...30 TO 40 MPH WINDS...AND LOCALLY HEAVY DOWNPOURS WITH RAINFALL AMOUNTS BETWEEN 1 AND 1.5 INCHES IN A VERY SHORT PERIOD OF TIME WILL ALSO BE POSSIBLE. LOCATIONS AFFECTED WILL INCLUDE PETERSBURG AND CHESTNUT RIDGE. PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. MR
Special weather statement, Aug 20, 3:14 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 314 PM CDT FRI AUG 20 2004 TNZ076-096-202100- LINCOLN-MOORE- 314 PM CDT FRI AUG 20 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS LINCOLN AND MOORE COUNTIES IN SOUTHERN MIDDLE TENNESSEE THROUGH 4 PM... A LINE OF STRONG THUNDERSTORMS CURRENTLY OVER THE TAFT AND COLDWATER COMMUNITIES IN WESTERN LINCOLN COUNTY WILL CONTINUE TO MOVE EAST AT 35 MPH. LOCATIONS AFFECTED WILL INCLUDE FAYETTEVILLE...BELLEVILLE... MULBERRY...HARMS...AND LYNCHBURG. BRIEF HEAVY RAINFALL AROUND 1 INCH...PEA SIZE HAIL...AND AROUND 40 MPH WINDS CAN BE EXPECTED. PERSONS IN THESE AREAS SHOULD TAKE SHELTER UNTIL THE STORM PASSES. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON AREA ROADWAYS. KTW
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:56 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 49 min |
| Aug 20, 2:48 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 42 min |
| Aug 20, 3:08 PM CDT | Tornado Warning | HUN | Jackson | 37 min |
| Aug 20, 3:13 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 32 min |
| Aug 20, 4:03 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 42 min |
| Aug 20, 4:14 PM CDT | Tornado Warning | HUN | Jackson | 31 min |
| Aug 20, 4:45 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 45 min |
Nearby
Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.